On Probability Distribution Solutions of a Functional Equation

Volume 53 / 2005

Janusz Morawiec, Ludwig Reich Bulletin Polish Acad. Sci. Math. 53 (2005), 389-399 MSC: Primary 39B22, 39B12; Secondary 60E05, 26A30. DOI: 10.4064/ba53-4-4


Let $0<\beta<\alpha<1$ and let $p\in (0,1)$. We consider the functional equation $$ \varphi(x)=p\varphi \biggl(\frac{x-\beta}{1-\beta}\biggr) +(1-p)\varphi \biggl(\!\min\biggl\{\frac{x}{\alpha}, \frac{x(\alpha-\beta)+\beta(1-\alpha)}{\alpha(1-\beta)}\biggr\}\biggr) $$ and its solutions in two classes of functions, namely $$\eqalign{ {\cal I}&=\{\varphi\colon\mathbb R\to\mathbb R\mid \varphi\hbox{ is increasing, } \varphi|_{(-\infty,0]}=0,\,\varphi|_{[1,\infty)}=1\},\cr {\cal C}&=\{\varphi\colon\mathbb R\to\mathbb R\mid \varphi\hbox{ is continuous, } \varphi|_{(-\infty,0]}=0,\,\varphi|_{[1,\infty)}=1\}.}$$ We prove that the above equation has at most one solution in $\mathcal C$ and that for some parameters $\alpha,\beta$ and $p$ such a solution exists, and for some it does not. We also determine all solutions of the equation in $\mathcal I$ and we show the exact connection between solutions in both classes.


  • Janusz MorawiecInstitute of Mathematics
    Silesian University
    Bankowa 14
    PL-40-007 Katowice, Poland
  • Ludwig ReichInstitut für Mathematik
    Karl Franzens Universität
    Heinrichstrasse 36
    A-8010 Graz, Austria

Search for IMPAN publications

Query phrase too short. Type at least 4 characters.

Rewrite code from the image

Reload image

Reload image